Skip to content
My WebMD Sign In, Sign Up

Announcements

Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

*No Dr Outside Contact Please*
Includes Expert Content
eyes rolling back into my head.
avatar
costellohead57 posted:
hi there. i have been living with bipolar II for a few years now, and it was generally under control for all that time. i have been on a combination of antipsychotics and antidepressants since i was diagnosed.

that was all fine and dandy until about a year and a half ago when i started experiencing what i now know is ocular gyro crisis or oculogyric crisis. at first, it would just happen maybe once every few months, but now it is happening every couple weeks. it is horrible. it happens when i am really, really tired (and that is often now, since i work the overnight shift, and can't sleep during the day). what happens is, my eyes roll back into my head, and i can't bring them back down to focus on anything. this causes me to have an anxiety attack, as i am completely incapacitated. it happens mostly at work. my doctor told me to take benadryl for this. it happened this morning, and it was the first time i had taken benadryl for it. it did not work. i guess this phenomenon is a side effect of the antipsychotic. i am really having a hard time with this. i do not know what to do. i have no health ins. and i am just really lucky that i have a pdoc that will see me pro bono. he also gives me samples (bless his heart)! he suggested that i might also be having seizures. but i have no way to have an EEG because of the no health insurance.

am afraid that i might lose my job because i have missed a lot of work because of this. i also have had other health issues lately, so i'm sure they think i'm just a nutcase who is making crap up. my doctor told me that i should probably stay home from work tonight and get some rest, but i can't get a hold of my supervisor. so i don't know. i'm just really scared and i don't know what to do.

has anyone else had this from Geodon or other anti psychotics? how about seroquel? that is what my pdoc might try next. he did say that there is a slight chance that the seroquel may cause the same thing though.

any ideas or comforting words would be greatly appreciated. peace, costellohead
Reply
FirstPrevious12NextLast
 
avatar
hope7951 responded:
Wow, sounds like you need to see a neurologist. Are you on one anti-psychotic or a mixture? If it was just one I'd go to their website and call the customer care FREE 800 line. That line is answered by a nurse or a doctor and I would most certainly call it and tell them about this side effect and see what they say. I certainly would not take this lightly. I might even consult a contingiuncy medical malpractice attorney. Call someone, do something. Joye
 
avatar
alw67 responded:
costellohead,

I dont have exactly the same problem as you do but i do have a focusing problem that i find rather uncomfortable and never really put together with any of my meds.

when i am first waking up in the morning its like i cant see out of one eye and even if i turn my head from side to side i still cant see what i should be able to.this only happens after i have been asleep for a few hours and is very disturbing to me and freaks me out.

ann
 
avatar
maiden333 responded:
the same thing happened to me about a million years ago, way back when i was taking stelazine and i though, hmm if one is good maybe two is better, well had had a reaction where my tongue got stuck i couldn't talk, and my eyes were at a funny gaze, and it also happened at work, needless to say i wallked up to the manager tried to tell him i have to go home, went home, NEVER took the meds again and i was fine.
 
avatar
costellohead57 responded:
thank you for your post, Joye. i am going to call the free line for Geodon as soon as i am done here. i don't think contacting an attorney would be a solution for me in my situation. i am going to talk to my pdoc again tonight and hopefully see him tomorrow. i hope that he takes me off the Geodon ASAP and that i don't have horrible withdrawal symptoms.

thanks again for your reply. take care. costellohead
 
avatar
costellohead57 responded:
sounds just as scary, ann. i would recommend talking to a doctor about this SOON. no one should have to live this way. i am sending my positive vibes your way!
 
avatar
costellohead57 responded:
maiden, i am so tempted to just stop taking the Geodon right away. i will probably wait to talk to my doctor about it, though, because i will be talking to him later tonight.

unfortunately, my supervisor at work was an @ss about the situation. this morning, she offered no kind words when i was going through this horrible ordeal. and then i talked to her just a bit ago about not working tonight, and she gave me a major guilt trip. all she cared about was that i had a doctor's note. that makes me just about as upset as the actual physical symptoms. i can't believe that people can be so rude and uncaring. eff her.

anyway, thank you for your reply. it's good to know that i am not the only one out there who this is happening to. bless you, and good luck on your journey. this is a rough road.
 
avatar
costellohead57 responded:
just wondering if there are any other people out there experiencing this (or who have in the past). i would like to hear your story, especially how it was treated!!
 
avatar
smaurigi74 responded:
I was on Geodone for around 8 months and I had the eye problems, esp. being unable to focus....I got fed up and just quit the Geodon....I personally didn't have any problems. I do suggest to find a new med soon. I have yet to talk to my doctor about this and it's been about a month ago....the mania and depression has doubled, it seems. Definately, definately speak to your Dr. about this.

Good Luck!!! Shannon
 
avatar
JaneAnnSmitt responded:
I have been on the exact same medication..Unfortunately i'm on it right now, the geodon, and sadly i have had the same episode of the eyes rolling back. Can you give me some advice on what to do when that episode happens again. I know i should sleep, and wear an eye mask thing while sleeping to weight it down while sleepinf to stop it from shaking, and not walk around soo much just rest as much as possible while this is happening. I went to the hospital and the doctor told me to stop taking the medication. I am soo happy that i'm not the only one going through this.
 
avatar
AmyK2001 responded:
Hi Costellohead

I have that problem with the anti-psychotic I take. Have you tried Procycladine? this is a tablet which encounters the side-effects ppl get from Anti-psychotic medicine, I would ask your psychiatrist about it. hope that helps.

regards Amy
 
avatar
joellelewis responded:
Just wanted to say I am sorry you are experiencing this. It terrifies me just thinking about it!!! I hope you get some help and answers soon!!!!!!
 
avatar
william7754 responded:
well i have experienced the same thing kinda. my eyes roll back n forth never stay all the way back though, usually happens when im driving but has recently started doing it when im tired too. i cant focus vision when this happens it seems like all the car tail lights blend together and move around . its hard to focus after i close my eyes or blink and or turn my head . its simalar to being drunk or taking too much xanax

am currently not taking any meds at all and i had an episode tonight when driving home was prescribed geodon probably 7 months ago but couldnt take it cause it made me agitated

have been diagnosed with AVPD and or social phobia but i have numerous bi polar symptoms and a family history of bipolar but have not been diagnosed with it yet but im sure i have it

was thinking it might be some kind of seizure but i dont shake or swallow my tongue i thought id share since i dont think mine is medication related and might give another point of view

have not mentioned this to my doctor yet because i have so many problems its hard to remember them all when im at the doctor
 
avatar
Norick responded:
so sorry to hear what going on in your life you are in my prayers best of luck
 
avatar
SRD1228 responded:
Hey there... I was searching in google to find out what my symptoms were called. They put me on a medication for bipolar I believe while I was staying in an institution. After I took the medication I started looking at the ceiling for some reason and couldn't stop... Then I started freaking out about it because I couldn't figure out if it was just me or the medication. I'm pretty sure we are talking about the same thing here. Let me know if it sounds similar to what you experience .


Featuring Experts

Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

Helpful Tips

TO DROP MY WEIGHT, I DROPPED THE DIET SOFT DRINKS.
Been on Zonegran for about five years and a type II diabetic for 35 years using metaformin and insulin. It appears the jury is in for me on ... More
Was this Helpful?
6 of 10 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.